Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 219, NWS Albuquerque, NM

August 14, 2004Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2004, 3:19 PM MDT for Colfax County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2004, 3:19 PM MDT (21:19 UTC)
Expired
Aug 14, 2004, 4:15 PM MDT
In force
56 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:30 PM MDT, 49 minutes earlier.

Area forecast discussion, Aug 14, 2:30 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT SAT AUG 14 2004

.DISCUSSION...CONVECTION FIRING OVER THE HIGH TERRAIN AGAIN TODAY
DESPITE MORE CONVECTIVE DEBRIS HANGING AROUND THIS MORNING TO
INHIBIT HEATING. LIKE YESTERDAY...LARGE HAIL THREAT EXISTS AS 500 MB
TEMPERATURES AROUND -10C. UNLIKE YESTERDAY...WE HAVE A MORE DEFINED
MID LEVEL SHORT WAVE TROUGH WHICH SHOWED UP ON THE MORNING ANALYSIS
AND IS EVIDENT ON WATER VAPOR IMAGERY. THUS...STORMS MAY HAVE LONGER
DURATION UPDRAFTS AND MAY HAVE MORE SUCCESS MAINTAINING ORGANIZATION
OFF THE HIGHER TERRAIN. IN ANY EVENT...SEVERE THREAT SHOULD SUBSIDE
AROUND SUNSET.

ELSEWHERE...THUNDERSTORMS FORMED ALONG OLD OUTLOW BOUNDARY IN
ROOSEVELT COUNTY. THESE ARE LACKING UPPER SUPPORT AT THIS TIME AND
DYING A SLOW DEATH. UPPER CIRCULATION OVER SW NM WILL EJECT A WAVE
EASTWARD WHICH MAY EVENTUALLY ENHANCE CONVECTIVE POTENTIAL IN THE
SOUTHEAST...SO HAVE MAINTAINED SCATTERED POPS THERE OVERNIGHT.

MORNING ANALYSIS ALSO SHOWED A SHORT WAVE TROUGH OVER NEVADA...WHICH
ROUNDS THE RIDGE AND HEADS BACK TOWARD NE NM MONDAY AFTERNOON...SO
HAVE TWEAKED POPS UP A TAD THEN.

THE OTHER FEATURES EVIDENT WERE A SMALL SCALE CIRCULATION NEAR THE
NM BOOTHEEL AND THE MORE BROAD TROUGH OVER THE PACIFIC. AN UPPER
CIRCULATION CONTINUES TO BE HELD ONTO BY THE GFS IN SOME FORM OR
ANOTHER OVER THE WESTERN CWFA INTO MID WEEK. ITS POSITION TONIGHT
AND SUNDAY COULD ENCOURAGE STORMS TO TRACK UP THE RIO GRANDE VALLEY
IN A MONSOON-LIKE FASHION...ALBEIT WITHOUT THE SURGE OF TROPICAL
MOISTURE...SO AREAL EXTENT STILL IN QUESTION. NEXT WEEK...THIS
SYSTEM IS SHOWN MOVING ACROSS THE WRN AND THEN NRN CWFA...SO HAVE
MANIPULATED POPS AND TEMPERATURES TO REFLECT THIS PATH...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 060/087 061/084 060 19222
GALLUP.................... 055/081 054/080 054 19344
GRANTS.................... 053/082 052/080 053 19333
GLENWOOD.................. 062/082 062/085 062 19554
CHAMA..................... 047/076 048/075 047 19333
LOS ALAMOS................ 053/078 054/077 054 19333
RED RIVER................. 042/073 042/069 044 19433
TAOS...................... 049/079 049/078 051 19333
SANTA FE.................. 053/078 054/077 054 19333
SANTA FE AIRPORT.......... 055/081 055/080 056 19333
ESPANOLA.................. 056/083 057/082 057 19333
ALBUQUERQUE HEIGHTS....... 064/083 064/084 064 19323
ALBUQUERQUE VALLEY........ 064/084 064/085 065 19323
ALBUQUERQUE FOOTHILLS..... 061/081 062/082 062 19323
ALBUQUERQUE WEST MESA..... 063/083 063/084 063 19323
SOCORRO................... 061/084 060/085 061 19423
SANDIA PARK/CEDAR CREST... 055/076 055/077 055 19333
MORIARTY/ESTANCIA......... 052/079 054/079 054 19444
CARRIZOZO................. 057/079 058/079 058 19523
RUIDOSO................... 053/071 054/073 055 19544
RATON..................... 050/078 050/080 052 19433
LAS VEGAS................. 050/076 050/077 051 19444
ROY....................... 054/077 055/079 055 19433
CLAYTON................... 057/079 058/083 058 19433
SANTA ROSA................ 058/083 058/085 059 19434
TUCUMCARI................. 061/083 061/086 061 19422
FORT SUMNER............... 060/083 060/085 061 19423
CLOVIS.................... 060/081 060/084 062 19422
PORTALES.................. 060/080 060/084 062 19432
ROSWELL................... 063/083 064/087 064 19533
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

19
Hazardous weather outlook, Aug 14, 6:00 AM MDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 14 2004

NMZ001>021-151200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST NEW
MEXICO FROM THIS AFTERNOON INTO TONIGHT. THIS INCLUDES THE AREA FROM
THE NORTHEAST HIGHLANDS EAST TO THE TEXAS BORDER. HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE IN THE
STRONGEST STORMS. TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH
FLOODING. AN ISOLATED TORNADO IS EVEN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES...AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT
ACROSS NORTHEAST NEW MEXICO...INCLUDING THE FOLLOWING COUNTIES...
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...AND QUAY.

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:32 PM MDTSevere Thunderstorm WarningABQTorrance58 min
Aug 13, 7:02 PM MDTSevere Thunderstorm WarningABQLincoln58 min
Aug 13, 8:50 PM MDTFlash Flood WarningABQLincoln115 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.